For a doctor, every patient visit is unique, and every patient is precious. What is good for one patient may be detrimental for another patient, even when the two patients have the same medical problem or symptom. For example, atrial fibrillation is an irregular heart rhythm that increases the risk of a person having a stroke. It is frequently treated with a “blood thinner,” which lowers the risk of stroke. However, the older a person gets, then the higher is the risk of bleeding as a side-effect of the blood thinner. Most doctors would not treat a person who is in their late 90s with these blood thinners because in these very elderly patients the risk of a stroke from the disease is lower than the risk of a serious bleed from taking the medication. I remember, I once diagnosed a 97-year-old man with atrial fibrillation and avoided treating him with the usual strong blood thinners. He lived for another 7 years and died at 104 of a condition that was unrelated to his atrial fibrillation! He never had a stroke. I dread to think what would happened if I had treated him with the blood thinner…..it’s not too unusual for an elderly person to bleed seriously from their intestines or have a bleed into their brain from using such medications.
The case of William H. illustrates why physicians should always treat the patient as a unique and very special individual. Mr H. was a patient that I took care of when I was a final-year resident at a veteran’s hospital in the USA. He was in his mid-60s, but to look at him you’d have guessed he was over 80. He fought with the US military in Vietnam and Cambodia, and proudly informed me that he had been awarded quite a few medals for his bravery and achievements. He had smoked since he was in his early 20s and still enjoyed a cigarette every now and again, but he had cut down from two packs a day to less than a few cigarettes a week when he was 57, just before he had heart surgery.
His wife, he told me, was in a nursing home dying from lung cancer. She had been a heavy smoker too. She wasn’t expected to live for more than a few more months, if that, and he missed her dearly. He called her his “Forever Love.” I saw the tears in his eyes and knew from those, and from his wistful tone of voice, how very strongly he wanted to be with her. He would, he said, be the happiest man in the world if he could die with her and alongside her, as long as they were together. It had been difficult, with his ill health and debilitation, for him to visit her at the nursing home.
Mr H. suffered his first heart attack when he was 51, and since then he’d had two more, and underwent major cardiac bypass surgery when he was 57. He was diagnosed with another smoking-related disease, COPD (chronic obstructive lung disease), at about the time he had his second heart attack. Ninety percent of the time, COPD is caused by cigarette smoking. There are two components to COPD. The first is damage of the airways, such as the bronchi, causing chronic bronchitis, which results in a smoker’s cough. The second component of COPD is emphysema, which involves damage to the alveoli, the tiny air sacs of the lungs where oxygen is taken up from the breathed-in air into the bloodstream. Emphysema causes destruction of alveoli. I saw many, many patients with severe emphysema who had to be brought into the hospital to die because their breathing became so difficult. Administering morphine and other medications can, mercifully, help these patients in their last hours of life, but it is a terrifying disease to have, for both the patients and their family members.
Mr H. also had congestive heart failure, due to his heart attacks causing damage to his heart muscles and making it difficult for his heart to pump blood to the rest of his body. This caused his lungs to fill with fluid on occasion, and his legs to swell horribly.
Yet another cigarette-related complication of Mr H.’s numerous heart attacks, with their consequent death of his heart tissue, was an abnormal heart rhythm called ventricular tachycardia. This was the reason why he was admitted to the veterans’ hospital in the first place. His son had noticed that he had been having episodes of unconsciousness lasting for less than a minute, although Mr H. himself wasn’t aware he was having them. When he was admitted to the hospital he was placed on a heart monitor, which picked up the abnormal heart rhythm, and on several occasions in the hospital he became temporarily unconscious, and this corresponded with episodes of ventricular tachycardia.
His ventricular tachycardia failed to respond to standard treatments in the hospital, and the episodes became more frequent. They were life-threatening for Mr H., because ventricular tachycardia can progress to fatal cardiac arrest.
When I first saw Mr H. he had been in hospital for almost two weeks. I “inherited” him as a patient from the previous medical resident, whose “rotation” through the hospital was over; it was now the start of my rotation. He was given a “heart-healthy” diet, which to him was pretty pathetic. He told me he couldn’t eat the low fat, low cholesterol, low salt food he was given for his hospital meals. “I want a proper meal,” he said, “this stuff has no taste at all.” His appetite was already poor to begin with, and he was all skin and bones to start with.
He had failed standard treatments for ventricular tachycardia over the previous few weeks and was still having episodes of loss-of-consciousness several times a day. The consulting Cardiology doctors were doing their best, but options were running out. So they put him on a last-resort drug that sometimes stops ventricular tachycardias from occurring. Unfortunately, this particular drug can have severe side-effects, including loss of appetite, fatigue, drowsiness and numbness and tingling of the hands and feet. Mr H. developed all of these problems, although he did, after a few days, have fewer episodes of loss-of-consciousness with a corresponding reduced frequency of ventricular tachycardia.
The cardiologist was happy that those episodes of abnormal heart rhythm were significantly less frequent on the new medication. Mr H., though, was not pleased at all. He could barely stand up because of the numbness in his feet and legs. He ate even less of the heart-healthy diet than he was given in the hospital, and he felt more depressed, tired and miserable. Tearfully, he pleaded with me to stop this new medication and allow him to eat some “good food.”
I realised that Mr H. was suffering more from the medical treatments we were giving him than if we left him alone. It’s time, I said to myself, to talk seriously with this poor, very ill, gentleman, and make some soild and human decisions about his health conditions and his medical care. So I sat at his bedside, gave him all the information about his illnesses and his prognosis, and openly asked him what he wanted most of all.
“I want to see my wife, to die with her. I want you to take away this medication, which is making me feel terrible, and I want a proper meal. If I get those things, I’ll be the happiest man I ever could be.”
“If you wanted anything to eat right now,” I asked him, “What would it be?”
“A big hamburger!” he said.
“How about a double cheeseburger with some French fries?” I asked.
Do I need to tell you the answer that he gave?
I called my attending and told him my plans, and he was in full agreement with them. Then, nervously, I phoned the Cardiologist and told him we were planning to stop the medication that was causing Mr H. so much distress. “If you do that, he won’t live very long,” he said. “He’ll die even sooner if we don’t stop it,” was my reply, “and we need to discontinue his heart-healthy diet and give him something he enjoys.” The phone call was cut off abruptly after I heard the mutterings of, “Do whatever you want,” from the other end of the line.
My next step was to consult a social worker. I asked her to look into the possibility that Mr H. could be transferred soon to the same nursing home as his wife, and to have a bed in the same room as her, so he could spend his last days or weeks with her.
Then I left the hospital ward, stepped briskly down the stairs to the hospital entrance, got into my car, and drove down the main road leading away from the veteran’s hospital, with the aim of finding a drive-through burger place and buying the largest double cheeseburger (plus fries) I could find. Ironically, in a country of abundance of fast food, it seemed as if I had to drive a long way before I found my goal. So I made my purchase and drove excitedly to the hospital. I wrote orders in Mr H.’s chart for the nurses to cancel the bothersome medication and to change his diet to a “full, normal diet.” Then I walked into Mr H.’s hospital room with a package in my hands, opened it and set out a double cheeseburger and large fries on a plate, complete with plenty of ketchup. His poor appetite disappeared in a moment! He devoured the food like a hungry wolf, and for the first time I saw what his smile looked like, and it was charming and beautiful.
“Oh,” I added as I was leaving his room, “I just read in your chart that the social worker found you a bed in the same nursing home as your wife, in the same room as her, AND you’re leaving tomorrow to go there.” He beckoned for me to go closer to him, and now his laugh was more wonderful than his smile. He reached out his feeble arms and pulled me towards him and said, “This is the happiest day I’ve had for years. Thank you so much!”